Author + information
- Received December 18, 2015
- Revision received January 6, 2016
- Accepted January 14, 2016
- Published online April 25, 2016.
- Damiano Regazzoli, MDa,
- Marco Bruno Ancona, MDa,
- Antonio Mangieri, MDa,
- Eustachio Agricola, MDb,
- Pietro Spagnolo, MDc,
- Marco Mussardo, MDd,
- Antonio Colombo, MDa,e and
- Azeem Latib, MDa,e,∗ ()
- aInterventional Cardiology Unit, Cardiology and Cardiothoracic Surgery Department, San Raffaele University Hospital, Milan, Italy
- bNoninvasive Cardiology Unit, Cardiology and Cardiothoracic Surgery Department, San Raffaele University Hospital, Milan, Italy
- cCenter for Cardiovascular Prevention, San Raffaele University Hospital, Milan, Italy
- dInterventional Cardiology Unit, Vito Fazzi Hospital, Lecce, Italy
- eInterventional Cardiology Unit, EMO-GVM Centro Cuore Columbus, Milan, Italy
- ↵∗Reprint requests and correspondence:
Dr. Azeem Latib, EMO-GVM Centro Cuore Columbus, Via Buonarroti 48, 20145 Milan, Italy.
A 78-year-old man presented with effort dyspnea and angina due to severe aortic stenosis and concomitant coronary artery disease. He underwent percutaneous transluminal coronary angioplasty with drug-eluting stents on the left main coronary artery and left anterior descending artery followed by transcatheter aortic valve replacement (TAVR) with implantation of a 25-mm Direct Flow Medical valve (Direct Flow Medical Inc., Santa Rosa, California). Repeat follow-up echocardiography showed good results of the procedure (mean gradient of 12 mm Hg) without any leak and with normal left ventricular ejection fraction. He presented 3 years later with dyspnea and angina, with symptoms starting a few weeks after the patient stopped taking clopidogrel, but he continued taking acetylsalicylic acid.
The patient was evaluated with transthoracic echocardiography that showed impaired mobility of the noncoronary cusp with turbulent flow (Figure 1, Online Video 1) and increased gradients (mean gradient of 45 mm Hg). Subsequent evaluation with transesophageal echocardiography (Figure 2A, Online Videos 2 and 3) and computed tomography scan (Figures 2B to 2D) confirmed thickened noncoronary and left cusps. Warfarin therapy was therefore started, and 10 days later echocardiography showed a complete normalization of valve thickness (Figure 3) and function, with a mean gradient of 15 mm Hg, thus confirming the clinical hypothesis of prosthesis thrombosis.
The optimal antithrombotic regimen and duration after TAVR is as yet unknown (1). This case highlights that thrombosis can occur many years after replacement of the valve. The current case is also unusual because the thrombosis appears to have a temporal association with discontinuation of dual antiplatelet therapy, thus contributing to the discussion of whether antiplatelet or anticoagulant therapy is required after TAVR. We also do not know whether different valve designs will require different treatment regimens. Finally, this case demonstrates importance of a high index of suspicion in TAVR patients presenting with new-onset symptoms and the utility of multimodality imaging to differentiate valve degeneration from this reversible cause of valve dysfunction (2,3).
For supplemental videos, please see the online version of this article.
Dr. Colombo is a minor shareholder in Direct Flow Medical Inc. Dr. Latib is on the Advisory Board of Medtronic; and a consultant to Direct Flow Medical Inc. All other authors have reported that they have no relationships relevant to the contents of this paper to disclose.
- Received December 18, 2015.
- Revision received January 6, 2016.
- Accepted January 14, 2016.
- American College of Cardiology Foundation
- Latib A.,
- Naganuma T.,
- Abdel-Wahab M.,
- et al.
- Mylotte D.,
- Andalib A.,
- Theriault-Lauzier P.,
- et al.